Alert archive / Idaho / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 28, NWS Pocatello, ID

August 6, 2014Bingham County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Aug 6, 2014, 2:34 PM MDT for Bingham County, Idaho. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2014, 2:34 PM MDT (20:34 UTC)
Expired
Aug 6, 2014, 3:00 PM MDT
In force
26 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon

County Bingham County, ID

The radar

The Pocatello radar (KSFX), 32 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 8.6 hours before the alert went out and 274 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2014-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 211 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2014-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -46 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
211 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
1452 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

342 
WUUS55 KPIH 062034
SVRPIH
IDC011-062100-
/O.NEW.KPIH.SV.W.0028.140806T2034Z-140806T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
234 PM MDT WED AUG 6 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL BINGHAM COUNTY IN SOUTHEAST IDAHO...
  THIS INCLUDES THE CITY OF BLACKFOOT...

* UNTIL 300 PM MDT

* AT 232 PM MDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR BLACKFOOT. THIS
  STORM WAS NEARLY STATIONARY.

* LOCATIONS THAT COULD BE AFFECTED INCLUDE...
   ROSE AND BLACKFOOT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 8 7 7 1 9 3 7.

&&

LAT...LON 4328 11237 4330 11220 4311 11225 4313 11243
TIME...MOT...LOC 2034Z 185DEG 2KT 4320 11232

$$

VALLE
2 follow-up statements
904 
WWUS55 KPIH 062047
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
247 PM MDT WED AUG 6 2014

IDC011-062100-
/O.CON.KPIH.SV.W.0028.000000T0000Z-140806T2100Z/
BINGHAM ID-
247 PM MDT WED AUG 6 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MDT
FOR CENTRAL BINGHAM COUNTY...

AT 240 PM MDT...NATIONAL WEATHER SERVICE RADAR CONTINUED TO INDICATE
A SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR BLACKFOOT.
THIS STORM WAS NEARLY STATIONARY.

* LOCATIONS THAT COULD BE AFFECTED INCLUDE...
   ROSE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 8 7 7 1 9 3 7.

&&

LAT...LON 4328 11237 4330 11220 4311 11225 4313 11243
TIME...MOT...LOC 2047Z 185DEG 2KT 4321 11232

$$

GK
599 
WWUS55 KPIH 062059
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
259 PM MDT WED AUG 6 2014

IDC011-062109-
/O.EXP.KPIH.SV.W.0028.000000T0000Z-140806T2100Z/
BINGHAM ID-
259 PM MDT WED AUG 6 2014

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BINGHAM COUNTY WILL
EXPIRE AT 300 PM MDT...

AT 259 PM MDT...WEATHER SERVICE RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED OR MOVED OUT
OF THE AREA. THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 8 7 7 1 9 3 7.

&&

LAT...LON 4328 11237 4330 11220 4311 11225 4313 11243
TIME...MOT...LOC 2059Z 185DEG 2KT 4322 11232

$$

GK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 1:54 PM MDT, 40 minutes earlier.

Area forecast discussion, Aug 6, 1:54 PM MDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
154 PM MDT WED AUG 6 2014

.DISCUSSION...VERY MOIST LOW PRESSURE SYSTEM REMAINS CENTERED
OVER THE TWIN FALLS AREA THIS AFTERNOON. A DEFORMATION ZONE
EXTENDS NORTHEAST OF THE LOW...BANKED UP AGAINST THE CENTRAL
MOUNTAINS. MODERATE TO HEAVY RAIN IS FALLING IN THIS ZONE WITH
RAINFALL AMOUNTS UP TO AN INCH. SOUTH OF THE DEFORMATION
ZONE...THUNDERSTORMS ARE DEVELOPING. AS WAS THE CASE
YESTERDAY...THESE STORMS ARE PACKING HEAVY RAIN WITH AMOUNTS OF 1
TO 2 INCHES LIKELY IN THUNDERSTORMS. THE LOW WILL MOVE SLOWLY EAST
TONIGHT AND BE OVER EASTERN IDAHO ON THURSDAY. TOMORROW LOOKS TO
BE VERY MUCH A REPEAT OF TODAY...EXCEPT THE LOW WILL BE SHIFTED
OVER THE SOUTHERN HIGHLANDS ON THURSDAY. IT WILL NOT EXIT THE
REGION UNTIL FRIDAY. THEREFORE A FLASH FLOOD WATCH IS IN EFFECT
FOR ALL OF SOUTHEAST IDAHO UNTIL THURSDAY NIGHT.

SLIGHTLY DRIER AIR WILL WORK INTO THE REGION BEHIND THE LOW FOR
FRIDAY AND BEYOND. HOWEVER THERE WILL STILL BE ISOLATED TO SCATTERED
THUNDERSTORMS AROUND...ESPECIALLY IN THE MOUNTAINS. THINK THE FLASH
FLOODING THREAT WILL BE OVER ON FRIDAY THOUGH.

VALLE

&&

.AVIATION...AN UPPER LEVEL LOW CENTERED JUST WEST OF TWIN FALLS
IDAHO IS BRINGING WRAP AROUND MOISTURE TO OUR AREA PARTICULARLY FOR
KBYI AND KSUN. EXPECT IFR/MVFR CONDITIONS FOR KBYI AND KSUN DURING
PERIODS OF MODERATE AND HEAVY RAIN AND THUNDERSTORMS. KPIH AND KIDA
WILL HAVE MOSTLY VICINITY SHOWERS AND THUNDERSTORMS THOUGH BRIEF
SHOWERS AND THUNDERSTORMS ARE POSSIBLE ACCOMPANIED WITH MVFR
CIGS/VIS. EXPECT ANOTHER ROUND OF PRECIPITATION TOMORROW MORNING FOR
ALL TAF SITES BRINGING MVFR/IFR CIGS/VIS.

WYATT

&&

.FIRE WEATHER...AN UPPER LEVEL LOW CENTERED JUST WEST OF TWIN FALLS
IDAHO IS BRINGING HIGH AMOUNTS OF WRAP-AROUND MOISTURE TO OUR AREA.
EXPECT NUMEROUS SHOWERS AND WIDELY SCATTERED TO SCATTERED
THUNDERSTORMS THIS AFTERNOON. EXPECT WIDESPREAD PRECIPITATION AND
ISOLATED TO WIDELY SCATTERED THUNDERSTORMS THURSDAY AND TO AN LESSER
EXTENT ON FRIDAY. TEMPERATURES WILL REMAIN WELL BELOW NORMAL AND
HUMIDITY ON THE HIGH SIDE THROUGH FRIDAY. TEMPERATURES RETURN
TO NEAR TO SLIGHTLY BELOW NORMAL OVER THE WEEKEND.

WYATT

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THURSDAY EVENING IDZ017>025-031-032.

&&

In the hours before

Local storm report, Aug 6, 11:51 AM MDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
1151 AM MDT WED AUG 06 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1149 AM     FUNNEL CLOUD     4 NW AMERICAN FALLS     42.82N 112.91W
08/06/2014                   POWER              ID   LAW ENFORCEMENT

            BRIEF FUNNEL CLOUD SPOTTED NEAR PLEASANT VALLEY RD.

&&

EP
Local storm report, Aug 6, 1:56 PM MDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
156 PM MDT WED AUG 6 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0153 PM     HEAVY RAIN       7 S MACKS INN           44.39N 111.31W
08/06/2014  U0.00 INCH       FREMONT            ID   PUBLIC

            3 HOUR HEAVY RAIN ACCUMULATION FROM APPROX.
            1045 TO 145 P.M STANDING WATER MOST
            EVERYWHERE AT THE ISLAND PARK BOY SCOUT
            CAMP. WATER IS APPROACHING DOOR WAYS OF
            CABINS. HEAVY RAIN DURATION 3 HOURS.

&&

NWS POCATELLO ID
IRIS SYSTEM

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 6:48 PM MDTAreal Flood AdvisoryPIHBannock, Bear Lake, Caribou, Franklin, Oneida3 hr
Aug 5, 6:52 PM MDTSpecial Weather StatementPIHCamas38 min
Aug 5, 7:56 PM MDTSpecial Weather StatementPIHCamas49 min
Aug 5, 8:39 PM MDTSpecial Weather StatementPIHLincoln51 min
Aug 5, 9:16 PM MDTSpecial Weather StatementPIHPower59 min
Aug 5, 11:43 PM MDTAreal Flood AdvisoryPIHCassia6 hr
Aug 5, 11:56 PM MDTAreal Flood AdvisoryPIHLincoln6 hr
Aug 6, 9:09 AM MDTAreal Flood AdvisoryPIHBingham, Blaine, Bonneville, Butte, Clark, Fremont and 1 more3 hr
Aug 6, 10:37 AM MDTAreal Flood AdvisoryPIHBlaine, Cassia, Lincoln, Minidoka, Power3 hr
Aug 6, 11:55 AM MDTFlash Flood WarningPIHBingham, Power2 hr
Aug 6, 12:17 PM MDTAreal Flood AdvisoryPIHClark, Fremont3 hr
Aug 6, 1:13 PM MDTFlash Flood WarningPIHBingham, Blaine, Butte, Minidoka, Power2 hr
Aug 6, 1:23 PM MDTFlash Flood WarningPIHBlaine6 hr
Aug 6, 1:46 PM MDTSevere Thunderstorm WarningPIHBonneville44 min
Aug 6, 2:52 PM MDTFlash Flood WarningPIHBingham, Bonneville, Butte, Jefferson113 min
Aug 6, 3:32 PM MDTFlash Flood WarningPIHBannock, Bingham, Power4 hr
Aug 6, 4:19 PM MDTSpecial Weather StatementPIHTeton56 min
Aug 6, 4:25 PM MDTSpecial Weather StatementPIHJefferson, Madison65 min
Aug 6, 4:38 PM MDTSpecial Weather StatementPIHBonneville52 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.